Maine, 2022

Damaging Winds in Maine, July 12, 2022

July 12, 2022 · NWS GYX · 5 events in 1 county or zone

An area of low pressure tracked to the north of the region across Quebec province, with a trailing cold front pushing westward across New England during the afternoon hours of July 12th. A hot and unstable airmass was in place across southwest Maine, with above normal temperatures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure tracked to the north of the region across Quebec province, with a trailing cold front pushing westward across New England during the afternoon hours of July 12th. A hot and unstable airmass was in place across southwest Maine, with above normal temperatures. A pre-frontal trough axis ahead of the surface boundary was the focus area of thunderstorm development. A broken line of Severe Thunderstorms developed in New Hampshire and moved eastward towards Maine. Most storms began to weaken on the line but a storm traveling through the Lakes Region remained severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 12, 3:17 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 12, 3:17 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Gray ME
417 PM EDT Tue Jul 12 2022

.SYNOPSIS...
Strong to severe thunderstorms continue to move through the
area this evening along a cold front. An upper level trough
will approach from the west Wednesday, bringing another chance
for showers and possibly a thunderstorm, mainly in the north.
High pressure moves in for the end of the work week, with
conditions expected to remain mainly dry. Unsettled conditions
then move in for early next week.

&&

.NEAR TERM /UNTIL WEDNESDAY MORNING/...
Thunderstorm activity has moved into western NH at this hour,
with strong winds reported at KLEB. With this development, a
Severe Thunderstorm Watch has been issued for New Hampshire as
well as the mountains and foothills of Maine until 9pm.

This activity has been well advertised by NAMnest runs today,
and have adapted much of the forecast timing to this. So far
storm mode has been more cellular vs linear, which the HRRR
handled well. Clear skies and warm temps to the east will keep
these storms sustained for much of its transit towards the
coast. With some of the marine air being displaced northward
along the Midcoast, thinking is this stable air will inhibit
storm development here. Thus, greatest threat for svr reaching
the coast should be confined to the NH and southern Maine coast.
Cannot rule out some rumbles of thunder to the north through mid
evening.

To the north along the Int Border and mountains, shower and
thunderstorm activity is filling in. This area is also pose some
strong to severe chances, but also a training heavy rain threat.
Vectors seem to support this, especially amid some remaining
moisture.

Convective activity should end by late this evening, with the
chance of some patchy fog along the Midcoast. Otherwise, winds
become lighter.

&&

.SHORT TERM /WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Some scattered showers will be possible, mainly in the mountains
and interior Wednesday. Have trimmed thunder chances given the
shallow layer of moisture avail. These should be diurnally
driven, and taper later in the evening. Otherwise, a partly
cloudy day, again warm along the coastal plain up to the
foothills.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Overview... A longwave trough passes overhead during the second half
of the week before high pressure sets in for the weekend. This
brings a chance of light showers Thursday morning before
clearing up overnight. A shortwave trough then swings through
Sunday bringing another chance of showers Sunday night with
lingering unsettled conditions through the end of the extended
period.

Impacts:  No significant weather related impacts are currently
expected during the long term portion of the forecast. High
astronomical tides through Saturday may result in some splashover
and minor coastal flooding around high tide each day.

Details... Light showers start off the day Thursday morning as weak
low pressure passes to the south.  These showers will be light with
most areas seeing less than a quarter inch of rain throughout the
day.  High pressure starts moving in Friday clearing up showers
overnight, however there may still be some lingering showers in the
mountains Friday morning.  A warming trend sets in over the weekend
under high pressure with highs starting in the 80s Friday, climbing
into the high 80s and low 90s for southern areas by Monday.  A
shortwave trough swings through bringing another chance of showers
late Sunday with unsettled conditions lingering through early next
week.  Ensemble guidance shows these showers remaining light with
low QPF for little drought relief.  Through the entire long term
period, ensemble guidance only shows a 30 percent chance, at most,
of greater than half an inch of precipitation in 24 hours.  Most
guidance only shows a total of half an inch to an inch of total
precipitation throughout the long term period.  Even with a few
shortwaves and unsettled conditions, the moisture and forcing is
lacking for any widespread wetting rain to replenish groundwater
supplies.  A cluster of shortwave troughs could swing down from
Canada by midweek bringing low pressure to the area, however weak
zonal flow aloft keeps the track and intensity of these shortwaves
rather uncertain at this time.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Short Term...TS chances remain for NH TAF sites this evening, as
well as KAUG, and KPWM late this afternoon. At 1930z, a strong
storm with winds up to 40 kts and reduced vis to 1/2 mile in
heavy rain was observed at KLEB. This line of storms will
continue towards KCON, KMHT, and later KPSM. Brief MVFR ceilings
are possible, but not likely.

Tonight, some BR will be possible along the Midcoast around KRKD
and KAUG. VFR expected Wednesday and Wed night.

Long Term... Primarily VFR conditions are expected through the
extended period with -SHRA Thursday and unsettled conditions Sunday
through the end of the extended period. These showers will be
light with brief periods of MVFR.

&&

.MARINE...
Short Term...SCA continues tonight, with winds slackening below
levels this evening. Waves will be slower to lower, but decrease
below SCA criteria Wed morning. Patchy fog may develop over the
waters tonight.

Long Term... High pressure will settle over the waters Friday
into Saturday, allowing for an extended period of light winds
and fair seas through the extended period. Light showers will be
possible Thursday and early next week.

&&

.TIDES/COASTAL FLOODING...
High astronomical tides will continue this week. Some water may
reach minor flood levels surrounding time of high tide. A
Coastal Flood Advisory was issued for tonight's high tide in
combination with some southerly onshore flow.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Coastal Flood Advisory from 9 PM this evening to 1 AM EDT
     Wednesday for MEZ023>028.
NH...Coastal Flood Advisory from 9 PM this evening to 1 AM EDT
     Wednesday for NHZ014.
MARINE...Small Craft Advisory until 7 AM EDT Wednesday for ANZ150>154.

&&

NEAR TERM...Cornwell
SHORT TERM...Cornwell
LONG TERM...Thunberg
Hazardous weather outlook, Jul 12, 3:03 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
403 PM EDT Tue Jul 12 2022

MEZ007>009-012>014-NHZ001>013-015-132015-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
403 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a Marginal Risk for strong to severe thunderstorms this
afternoon and evening as a cold front passes through the region.
Stronger storms may contain gusty winds, hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ033-132015-
Interior Cumberland Highlands-
403 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for western Maine.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk for strong to severe thunderstorms this
afternoon and evening as a cold front passes through the region.
Stronger storms may contain gusty to damaging winds, hail, and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ018>022-132015-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-
403 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Maine, south central Maine
and southwest Maine.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk for strong to severe thunderstorms this
afternoon and evening as a cold front passes through the region.
Stronger storms may contain gusty winds, hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ014-132015-
Coastal Rockingham-
403 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Coastal Flood Advisory.

There is a Marginal Risk for strong to severe thunderstorms this
afternoon and evening as a cold front passes through the region.
Stronger storms may contain gusty winds, hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High astronomical tides will occur through the remainder of the
week.
Light wave activity may result in the chance for minor splashover
and
minor coastal flooding during the hours surrounding high tide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ023>028-132015-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
403 PM EDT Tue Jul 12 2022

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

There is a Marginal Risk for strong to severe thunderstorms this
afternoon and evening as a cold front passes through the region.
Stronger storms may contain gusty winds, hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High astronomical tides will occur through the remainder of the
week.
Light wave activity may result in the chance for minor splashover
and
minor coastal flooding during the hours surrounding high tide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-132015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
403 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Near gale force winds will be possible through early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 4:13 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
513 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 SSW CLAREMONT         43.35N 72.36W
07/12/2022                   SULLIVAN           NH   UTILITY COMPANY

            LIMBS AND WIRES DOWN. TIME ESTIMATED BY
            RADAR.

&&

PALMER
Local storm report, Jul 12, 4:17 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     2 SSE HEBRON            43.67N 71.79W
07/12/2022                   GRAFTON            NH   UTILITY COMPANY

            WIRES AND A COUPLE POLES DOWN ON THE SIDE OF
            THE ROAD. TIME ESTIMATED BY RADAR.

&&

PALMER
Local storm report, Jul 12, 4:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
518 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             HENNIKER                43.18N 71.82W
07/12/2022  M1.25 INCH       MERRIMACK          NH   PUBLIC

            REPORTED BY WEATHER SPOTTER.

&&
Local storm report, Jul 12, 4:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
523 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     2 E HOPKINTON           43.19N 71.63W
07/12/2022                   MERRIMACK          NH   NWS EMPLOYEE

            TREE DOWN, APPROXIMATELY 8 INCH DIAMETER.

&&

SMT
Local storm report, Jul 12, 4:27 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
527 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             GILSUM                  43.05N 72.26W
07/12/2022  M1.25 INCH       CHESHIRE           NH   PUBLIC

            REPORTED BY WEATHER SPOTTER.

&&
Local storm report, Jul 12, 4:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
548 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WESTMORELAND            42.97N 72.45W
07/12/2022  M1.00 INCH       CHESHIRE           NH   PUBLIC

            REPORTED BY WEATHER SPOTTER.

&&

PALMER

The radar

The Portland,ME radar (KGYX), 26 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
July 12, 4:55 PM EST to 4:59 PM EST
Where
Cumberland County, 1.47 mi NNE of Richville
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.800, -70.560

Severe thunderstorm outflow wind gusts downed several trees in Sebago, Maine.

Thunderstorm Wind, Cumberland

When
July 12, 4:55 PM EST to 4:59 PM EST
Where
Cumberland County, 1.38 mi N of Smiths Mills
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
43.800, -70.550

Severe thunderstorm outflow wind gusts downed a tree that fell into a house in Sebago, Maine.

Thunderstorm Wind, Cumberland

When
July 12, 4:55 PM EST to 4:59 PM EST
Where
Cumberland County, 0.69 mi N of Richville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.790, -70.570

Severe thunderstorm outflow wind gusts downed multiple trees down on Rt. 114 in Sebago, Maine.

Thunderstorm Wind, Cumberland

When
July 12, 4:55 PM EST to 4:59 PM EST
Where
Cumberland County, 0.85 mi NE of Long Beach
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.840, -70.610

Severe thunderstorm outflow wind gusts downed a tree into a house in Sebago, Maine.

Thunderstorm Wind, Cumberland

When
July 12, 5:00 PM EST to 5:05 PM EST
Where
Cumberland County, 0.85 mi NW of Windham Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.810, -70.430

Severe thunderstorm outflow wind gusts downed a tree across Dale Lane onto a powerline in North Windham, Maine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048545, 1048546, 1048547, 1048548, 1048549.